Texas, 2012

Damaging Wind and Lightning Strikes in Texas, July 17, 2012

July 17, 2012 · NWS HGX · 6 events in 1 county or zone

A squall line developed from Montgomery County to Harris County (from about Conroe to just North of the Houston City limit). The showers and thunderstorms developed from many places reaching their convective temperatures in the afternoon, kind of like a classic loaded gun sounding case, when the cap is broken in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A squall line developed from Montgomery County to Harris County (from about Conroe to just North of the Houston City limit). The showers and thunderstorms developed from many places reaching their convective temperatures in the afternoon, kind of like a classic loaded gun sounding case, when the cap is broken in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 17, 11:27 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 17, 11:27 AM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1227 PM CDT TUE JUL 17 2012

.DISCUSSION...
SEE AVIATION FOR 18Z TAF ISSUANCE

&&

.AVIATION...
SCATTERED CONVECTION BEGINNING TO INCREASE IN COVERAGE ACROSS
SOUTHEAST TEXAS THIS AFTERNOON BUT BEST COVERAGE REMAINS OFF TO
OUR WEST. WILL CARRY VCTS WORDING FOR ALL INLAND SITES WITH THE
EXCEPTION OF UTS THIS AFTERNOON. WITH THE BETTER COVERAGE TO OUR
WEST WILL LEAVE OUT ANY TEMPO MENTION FOR NOW AND SEE HOW THINGS
DEVELOP THIS AFTERNOON. EXPECTING CONVECTION TO END AROUND SUNSET
SIMILAR TO THE PAST FEW DAYS WITH GENERALLY LIGHT WINDS OVERNIGHT.
MODELS ARE BRINGING IN SOME LOW CLOUDS WITH THE MOST EXTENSIVE
COVERAGE ACROSS COLLEGE STATION. WILL MENTION SCATTERED LOW CLOUDS
FOR NOW BUT WOULD NOT BE SURPRISED TO SEE A BRIEF PERIOD WITH MVFR
CIGS FOR CLL AROUND SUNRISE. ELSEWHERE CONDITIONS SHOULD REMAIN
VFR ASIDE FROM SOME BRIEF MVFR VSBYS FOR CXO. EXPECTING SOME
ISOLATED CONVECTION TO DEVELOP AGAIN TOMORROW AFTERNOON BUT FELT
THAT THE AMOUNT OF COVERAGE DID NOT WARRANT A PROB30 FOR IAH WITH
THIS ISSUANCE. 38

&&

.PREV DISCUSSION... /ISSUED 1115 AM CDT TUE JUL 17 2012/

DISCUSSION...
SHOWERS HAVE BEEN SLOW TO DEVELOP TODAY AND SUBSIDENCE ON THE
INCREASE. PW STILL RUNNING AROUND 2" AND WITH HEATING TODAY EXPECT
THE SCATTERED THUNDERSTORMS TO DEVELOP AFTER TEMPERATURES REACH
90-91 MORE EASILY. INCREASED CLOUD COVER OVER THE FAR WESTERN
PORTIONS OF THE AREA WHERE SHRA/TSRA FORMING AND MOVING NORTH FROM
THE COASTAL BEND AND DECREASED CLOUD COVER FOR TONIGHT AFTER 8 PM
WITH DISSIPATION OF STORMS. LOOKING DRIER AND WARMER TOMORROW AND
MAY BE LOWERING POPS IN THE AFTERNOON PACKAGE FOR THE NEXT FEW
DAYS IF MODELS CONTINUE TO PAINT THE INCREASING SUBSIDENCE AS
CONVINCINGLY AS PREVIOUS RUNS HAVE DONE.
45

PREV DISCUSSION... /ISSUED 632 AM CDT TUE JUL 17 2012/

DISCUSSION...
AVIATION UPDATE.

AVIATION...
SET UP TODAY SIMILAR TO YESTERDAY...WITH MOISTURE STREAMING IN
OFF THE GULF. SHOULD AGAIN BE UNCAPPED AND UNSTABLE THIS AFTERNOON
WITH SCATTERED STORMS DEVELOPING A LITTLE INLAND FROM THE
COAST...ALONG WEAK SEA BREEZE CONVERGENCE. NOT MUCH ELSE TO
ORGANIZE THE CONVECTION AS UPPER LOW CONTINUES TO DRIFT WEST...AND
THINK COVERAGE MAY BE A LITTLE GREATER WEST OF THE TAF SITES
BECAUSE OF THIS. BASED ON THIS HAVE GONE WITH THUNDER IN VICINITY
FOR HOUSTON AREA TAF SITES AND ALSO CLL THIS AFTERNOON...AND LEFT
ANY MENTION OF THUNDER OUT OF UTS. NOT CONFIDENT ENOUGH TO GO
TEMPO ANYWHERE AS COVERAGE SHOULD BE LESS THAN PREVIOUS DAYS AND
CANT PINPOINT EXACTLY WHERE THE STORMS WILL FORM. WILL NEED TO
WATCH RADAR TRENDS THIS MORNING TO SEE IF AN UPDATE MAY BE NEEDED.
46

PREV DISCUSSION... /ISSUED 409 AM CDT TUE JUL 17 2012/

DISCUSSION...
RADAR IS DETECTING SOME SMALL LOW TOPPED SHOWERS IN THE COASTAL
WATERS AND IN MATAGORDA AND BRAZORIA COUNTIES AT 0845Z BUT
COVERAGE IS MUCH LESS THAN THIS TIME LAST NIGHT BASED UPON 24HR
RADAR LOOP. TODAY LOOKING LIKE A SLIGHTLY LESS RAINY VERSION OF
YESTERDAY. GFS AND NAM TIME SECTIONS SHOW PWAT VALUES DROPPING
QUITE A BIT STARTING THIS TUESDAY EVENING (NEARLY A HALF INCH
LOWER). AS A RESULT SHOWER AND THUNDERSTORM CHANCES DROP TO THE
SLIGHT EXCEPT FOR SOME INLAND AREAS DUE TO SCATTERED SEA BREEZE
STORMS MAINLY IN THE AFTERNOON...IN GENERAL THOUGH THE TREND IS
FOR LESS AND LESS RAIN AS THE WEEK CONTINUES...MAY BE A BIT HIGH
ON THURSDAY PRECIP CHANCES IN THE AFTERNOON.

LITTLE CHANGE TO PREVIOUS FORECASTS. DID ADJUST MAX TEMPERATURES
UP IN THE NORTHWESTERN COUNTIES...KCLL IN PARTICULAR AS 94F WAS
REACHED YESTERDAY. ECMWF EXPERIMENTAL MOS IS WARMER THAN BOTH
NAM/GFS MOS FOR KCLL AND LEANED TOWARDS ECM AND PERSISTENCE.
ELSEWHERE STATUS QUO FROM PREVIOUS FORECAST. NAM/ECM/GFS MOS AND
PERSISTENCE ALL 91F AGAIN TODAY FOR KIAH...CANNOT ARGUE WITH THAT.
CURRENT FORECAST IS SLIGHTLY HIGHER THAN GFS MOS GUIDANCE FOR THE
LATE PART OF THE WEEK INTO THE WEEKEND. THIS TREND CONTINUES TO
LOOK GOOD WITH LARGE RIDGE BUILDING NORTH OF THE CWA AND ECM
MOS/GFS ENSEMBLE MOS ARE IN AGREEMENT WITH OUR OUTLOOK. CAN SEE
EVEN SOME WARMER TEMPS THAN FORECAST POSSIBLE ON SATURDAY IF DRY
SOUTH/SOUTHWESTERLY SFC-700MB FLOW OCCURS PER GFS. SOME 100 TO 105
HEAT INDICES POSSIBLE INLAND DURING THE MID TO LATE AFTERNOON
HOURS THE NEXT FEW DAYS. DID DROP DEW POINT TEMPS FROM PREVIOUS IN
THE MID AFTERNOON HOURS FOR FAR W/NW PART OF CWA PER OBSERVED
TRENDS.  04

MARINE...
MOSTLY LIGHT SOUTH TO SOUTHEAST FLOW WILL PERSIST THROUGHOUT MUCH OF
THE WEEK...GIVEN FLOW AROUND SURFACE HIGH CENTERED OVER SE UNITED
STATES. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM
TIME TO TIME WITH WINDS AND SEAS LOCALLY HIGHER IN AND NEAR THE
STORMS. 46

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  94  73  95  74 /  20  20  10  20  10
HOUSTON (IAH)              76  93  76  93  75 /  10  30  10  30  10
GALVESTON (GLS)            81  90  81  91  81 /  20  20  10  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...45
AVIATION/MARINE...38
Hazardous weather outlook, Jul 17, 6:06 AM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
706 AM CDT TUE JUL 17 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181215-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
706 AM CDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE ASHORE THIS EARLY
THIS MORNING. AS TEMPERATURES RISE INTO THE MID 80S SHOWERS AND
THUNDERSTORMS WILL INCREASE IN CONVERAGE AND BECOME SCATTERED
ACROSS SOUTHEAST TEXAS GRADUALLY SPREADING FURTHER INLAND. RAINFALL
AMOUNTS WILL AVERAGE BETWEEN 0.25 AND 0.75 INCHES WITH SOME 1.0 TO
1.5 INCH TOTALS IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND
THURSDAY. HEAT INDEX VALUES WILL BEGIN TO INCREASE ON FRIDAY WITH
HEAT INDEX VALUES BETWEEN 102 AND 106 DEGREES OVER PARTS OF THE
AREA ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 1:54 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
254 PM CDT TUE JUL 17 2012

TXZ199-213-172045-
HARRIS TX-MONTGOMERY TX-
254 PM CDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARRIS AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 345 PM CDT...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM CLOVERLEAF TO GALENA PARK TO SOUTH HOUSTON...AND MOVING NORTH
AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOUSTON...SPRING...THE WOODLANDS...CLOVERLEAF...HUMBLE...SOUTH
HOUSTON...ALDINE...GALENA PARK...JACINTO CITY...OAK RIDGE NORTH...
SHENANDOAH...PORTER HEIGHTS AND CHATEAU WOODS.

LAT...LON 2967 9518 2960 9535 2990 9550 3014 9554
      3026 9532 2984 9515
TIME...MOT...LOC 1951Z 168DEG 12KT 2984 9524 2975 9522 2970 9530

!KP!

The radar

The Houston radar (KHGX), 90 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

5 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Montgomery

When
July 17, 2:20 PM CST
Where
Montgomery County, 3.63 mi WNW of Shenandoah
Property damage
$1,000
Reported by
Newspaper
Coordinates
30.188, -95.507

A two-story home was struck by lightning at 3 Golden Thrush Place and a fire was reported in the attic and roof. Lightning plot and radar imagery indicate the strike causing the fire could've occurred any time between 2-305 pm CST.

Lightning, Montgomery

When
July 17, 2:20 PM CST
Where
Montgomery County, 2.62 mi W of The Woodlands
Property damage
$1,000
Reported by
Newspaper
Coordinates
30.151, -95.494

A detached garage was struck by lightning and destroyed by a fire at 19 West Willowood Court in the Woodlands. Time estimation by radar and lightning plot indicate the strike could've happened any time between 2-305 pm CST.

Lightning, Montgomery

When
July 17, 2:20 PM CST
Where
Montgomery County, 1.73 mi SW of The Woodlands
Property damage
$1,000
Reported by
Newspaper
Coordinates
30.129, -95.466

A building fire was caused by a lightning strike at 26 Sawmill Grove Place in the Woodlands. Time estimation via the radar and lightning plot show the strike could've occurred any time between 2-305 pm CST.

Lightning, Montgomery

When
July 17, 2:20 PM CST
Where
Montgomery County, 3.43 mi E of Egypt
Property damage
$1,000
Reported by
Newspaper
Coordinates
30.220, -95.513

Lightning struck a house and caused a two alarm fire at 7 Acadia Place in Spring. Time estimation via radar and lightning plots shows the lightning strike could've occurred any time between 14-1505 CST.

Lightning, Montgomery

When
July 17, 2:20 PM CST
Where
Montgomery County, 0.73 mi WSW of Shenandoah
Property damage
$4,000
Reported by
Public
Coordinates
30.166, -95.461

There are reports of four separate house fires being started due to lightning. One has been confirmed via a picture on twitter. The time estimated from radar and a lightning plot is between 14-1505 CST.

Thunderstorm Wind, Montgomery

When
July 17, 2:30 PM CST
Where
Montgomery County, 2.57 mi WNW of The Woodlands
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.158, -95.492

Trees were blown down at the corner of Woodlands Parkway and Panther Creek.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403870, 404378, 404381, 404395, 404402, 403873.